Unusual clinical course, Challenging differential diagnosis, Educational Purpose (only if useful for a systematic review or synthesis)
Zachary B. Bulwa, G. Carter Ward, Owen Kramer, Birju Rao, Melvin Wichter
(Department of Internal Medicine, University of Chicago – NorthShore University Health System, Evanston, IL, USA)
Am J Case Rep 2016; 17:860-863
Cerebral amyloid angiopathy (CAA) is an increasingly recognized cause of lobar intracerebral hemorrhage (ICH) and cognitive impairment in the aging population. Magnetic resonance imaging (MRI) of cerebral microbleeds is the most reliable option for clinical diagnosis of suspected CAA. The pathophysiology of microbleeds and ICH in CAA is not well understood, but it is thought to be the result of vessel weakening and rupture secondary to amyloid deposition. Little evidence has been established pertaining to the time course of recurrent CAA-related microbleeds or larger hemorrhages. Although several risk factors have been associated with an increased risk of ICH in CAA, there are no current treatment guidelines for recurrent hemorrhaging in CAA.
CASE REPORT: We present a rare case of rapidly sequential and fatal lobar hemorrhaging in the setting of suspected CAA, diagnosed by numerous microbleeds on MRI, compounded by the use of subcutaneous heparin in a 63-year-old female patient.
CONCLUSIONS: This case broadens our understanding of a rarely identified progression of CAA and illustrates the need for further investigation of the use of subcutaneous heparin in the setting of probable CAA.
Keywords: Cerebral Amyloid Angiopathy, Heparin, Intracranial Hemorrhages